Discussions that mention daypro

Pain Management board


Hi All,

While I know insomnia is discussed on another board (Sleep Disorders), I was wondering how many of you have experienced it due to either taking a pain medication or when you stopped taking something.

I have suffered from chronic insomnia for 17 years now, and have probably tried more things than I could possibly remember. However, it's been relatively controlled the last two years or so, as long as I take my meds (Ambien CR, Promethazine 25 mg (generic Phenergan) and occasionally Xanax .5mg, along with Mirapex for RLS. I also have a CPAP machine for apnea.

So, on to my question....To control pain from fibromyalgia, bulging disks, a pinched nerve and an extreme case of tendonitis, I've been started and stopped on a few different things. The main thing I had been on since January was Lyrica, which I stopped taking nearly 2 weeks ago, replaced by Neurontin. I have also tried and stopped Ultram ER, Relafen and Daypro (the latter I took for about 10 days, then stopped due to tummy problems).

For the first time in quite a while, I have experienced 4 nights in a row of severe insomnia, i.e. go to bed and 5-6 hours later, not asleep, despite being comfortable and sleepy. I have had to take an extra Xanax (.5 mg) and Promethazine (12.5 mg), and even that didn't whisk me off to dreamland.

The last time I experienced a stretch this severe, it was a reaction to an OTC herbal supplement. Once I stopped taking it, my sleep improved immediately. Could this be a delayed reaction to going off the Lyrica suddenly? (I stopped it cold turkey and started the Neurontin immediately). I also experienced delayed sleep onset when taking the Ultram and the Relafen (not at the same time!).

I have an appointment next week with the Orthopedic Surgeon to review my current medications. I am experiencing some BT pain since switching to the Neurontin, and my tendonitis is also not responding well to anything I've tried. I am so tired I can hardly function and depression is not far off if I don't start sleeping soon. Last night, I experienced an anxiety attack after dinner, and those are usually due to something chemical, at least for me.

Has anyone else experienced severe insomnia from either taking a medication or stopping it? Any suggestions? I am ready to start taking leftover Klonopin in an effort to sleep....desperate!

Thanks all,
Tex
Amanda,

That must have been a rough time for you, tapering off two meds at the same time. I admire your perseverance!

My usual bedtime "cocktail" consists of Ambien CR, Promethazine (aka Phenergan), Flexeril, Mirapex (for RLS) and Neurontin (a recent substitution for Lyrica). I take Xanax in addition only if I am really worked up and cannot relax, which has been a little more frequent in recent weeks, but still not every night. I suspect I've been taking the Flexeril so long that it no longer does much for me. Ambien alone doesn't work for me, and unfortunately, neither does Lunesta, or Rozerem.

My OS had me stop Lyrica, cold turkey, and replaced it immediately with Neurontin. I asked him specifically about tapering off the Lyrica and he said it wasn't necessary since I was going to the Neurontin right away, and they work similarly on the nervous system/

I did not experience insomnia immediately; it took about a week after making that change. At that same time, I also started on Daypro, to help with pain from the tendonitis in my arm. Perhaps it is the culprit. I have stopped taking the Daypro to see what, if anything, changes. I go back to the doc next week, but it is doubtful he will be very helpful because when I complained about insomnia from Ultram and Relafen, he was so surprised because "no one has ever experienced that before" when he's prescribed them. I may be living in pain for quite a while, and sleepless on top of it.

I had taken Klonopin for about a year and went off of it last summer because I found myself experiencing rage that was totally out of character for me. It went away when I went off the Klonopin. I was also taking Topamax, and besides being totally loopy and forgetful, I started getting depressed, so we had to stop that one as well. My nerve pain kicked into high gear after that. I guess those two meds were keeping the pain at bay. After three cervical injections, two rounds of oral steroids and about 3-1/2 months on Lyrica, the nerve pain was pretty much manageable, but the side effects were just too severe (extreme swelling, horrible muscle pain, weight gain). On the Neurontin, I am experiencing breakthru pain by the end of the day but my swelling is less and my muscle pain is improved somewhat. I really need to find a PM doctor.

I don't want to rely on the Klonopin to sleep....I want to figure out what, in my recent routine, is the factor that caused the insomnia switch to get turned back on. I'm sure most of you PMer's know what it's like to go without sleep, but when it stretches into many consecutive nights without sleep, you simply cannot cope with any of life's stresses, especially chronic pain.

Thanks for the info; I appreciate it. I really need to find out more about each medication's half-life and other properties, but my attention span is not usually long enough for me to accomplish much. I get more information from the board members than from my own research. It's a very valuable resource!!

Thanks again!

Blessings,
Tex
Steve....and PMer's,

Do you think the abrupt change from Lyrica to Neurontin could be the problem? It didn't happen the first few nights after the change, it was more like a week later. The meds I have recently used and discontinued were taken for only a few days--Relafen (two days), Ultram (two days), and DayPro (two weeks). These are NSAIDs and I was surprised that the first two irritated my insomnia. The last one didn't seem to, and I was befuddled as to what caused such a horrible string of sleepless nights.

Yes, I have stress in my life. Who doesn't? When have I not? It's not as though I am laying there, obsessing about life. I am relaxed, sleepy, comfortable, etc., but my body just doesn't make the transition to sleep. Like you, I know my ceiling well, as well as the schedule of TV shows after 2:00 am. (most are infomercials and I want to buy lots of these things, they look nifty....but I digress):)

I have taken a Vicodin here and there over the last month, but never two nights in a row, so I don't think that's it. I'm not on any hormones and since I had a hysterectomy several years ago, I can confirm that it's not PMS or anything like that. (LOL I can't blame being in a witchy mood on my hormones)

Waghhh! Isn't it enough to suffer with pain, weight gain, sleep apnea and the rest, and then not sleep too? Pity party at my house today....

Tex
[QUOTE=TexMom85;3587205]...The meds I have recently used and discontinued were taken for only a few days--Relafen (two days), Ultram (two days), and DayPro (two weeks). These are NSAIDs and I was surprised that the first two irritated my insomnia...
Tex,

Ultram is not an NSAID, in fact it's much more like an anti-D, and remotely similar to Lyrica. Did you know that Lyrica is pregabalin, which is the precursor for gabapentin (Neurontin)? So Lyrica is supposed to be like Neurontin on steroids. Stopping Ultram after extended use should cause insomnia, but not after a few days of use. Stopping Lyrica should definitely cause insomnia, dependent on other meds being taken.

[QUOTE=TexMom85;3587205]...Pity party at my house today....
Can I come?

I'll bring snapshots of my ceiling and we can compare the two and see which one is best for staring at... :D

steve